Disappearance of morphine-induced hyperalgesia after discontinuing or substituting morphine with other opioid agonists


    loading  Checking for direct PDF access through Ovid

Abstract

SummaryHyperalgesia and allodynia in 4 cancer patients treated with morphine disappeared after discontinuing or substituting morphine with other opioid agonists. The first case describes a young female who developed hyperalgesia and myoclonus during intravenous morphine infusion. The hyperalgesia and myoclonus disappeared when the morphine administration was discontinued and she felt comfortable on small and sporadic oral doses of methadone. The second case describes hyperalgesia occurring after a small dose of sustained-release morphine which disappeared after alternative use of oral ketobemidone. The third case describes hyperalgesia following high doses of intramuscular morphine which disappeared after alternative use of continuous subcutaneous infusion of sufentanil. The fourth case describes a boy developing hyperalgesia after high doses of oral and intramuscular morphine. The hyperalgesia disappeared after discontinuing morphine administration but withdrawal symptoms developed due to too small doses of methadone. Possible mechanisms of morphine-induced hyperalgesia are discussed.

    loading  Loading Related Articles